I thought I was done with side effects since I finished chemotherapy, but I am learning that anything that is strong enough to wallop cancer will likely also cause side effects. I am now waiting for surgery because of the side effects from the pill that I was prescribed to keep me from having a recurrence of cancer.
The pill is called Femara or Letrozole. This tiny little pill is a nonsterooidal aromatase inhibitor (AI) and it is used to treat advanced breast cancer. It fights breast cancer by inactivating an enzyme called aromatase and in turn this prevents the enzyme from supplying estrogen to the cancers that are dependant on estrogen to grow and survive.
At first I didn’t have any side effects from the pill but within three months of starting the treatment I developed bumps around my wrists and then it progressed to pain. Three fingers in my left hand became numb and this numbness did not go away after waking in the morning. I was referred to a nerve specialist and her tests showed that I had nerve damage in my fingers from carpal tunnel syndrome. The nerves are already starting to die off so she recommends immediate surgery. My doctor also said that I had tendonitis in both my wrists and this is causing radiating pain up my arms. All of this is a known side effect of Femara. The nerve specialist has warned me that if I don’t have surgery soon, my thumb muscle could atrophy I could have permanent nerve damage in my hand. Lovely. …
A major tear
I didn’t know it could happen, but I experienced a major tear of all of the skin on my chest that had been stuck to my chest wall. It happened about 4 am Thursday morning. Since my surgery, the skin had been stuck to my chest wall, and it was supposed to eventually release gradually perhaps months down the line. The skin cannot stay attached to the muscle and chest wall for the long haul. When it releases gradually there isn’t as much of a problem, but when my skin tore away, it brought bright red inflammation, swelling and instant pain. …
I had my surgery yesterday, February 11, 2014, and by God’s grace I had no pain! My anesthesiologist offered me a needle on the side of my spine that was designed to block the nerves on my chest and give me pain relief for a minimum of 12 hours. I declined as I didn’t want my spine touched or my nerves affected. I was also offered morphine in the recovery room, but one a scale of 0-10, my pain was only a 2 so I received 3 regular Tylenol and that is all I needed for pain. Since then I have been completely pain free! Praise the Lord for the prayer that has gone up on my behalf. It was a major surgery and to have no pain is amazing. I am feeling tiredness, but that is to be expected.
The next part of my treatment plan
I feel SO much better! What I am learning is that God so often doesn’t keep us from the fire, but He keeps us through it.
The Chemo from Hell
I have already experienced 4 treatments of chemotherapy, but this last treatment with my final drug Docetaxel (the one my doctor called “harsh”) really took me for a ride. I felt like I had been run over by a bus, and then backed over a few times. I realize that not everyone reacts the same way to every drug, but this drug made me wonder if I was ever going to be normal again. Not only did it completely wipe out my immune system by taking my neutrophil count to zero, but it caused severe neuropathy pain in my legs and feet to the point that I could hardly walk because of the pain and weakness in my legs. It also caused my abdomen to swell to the point where eating and breathing became painful. I constantly felt like I had eaten a huge turkey meal and I could not get rid of the pressure of that meal. On top of that I broke out in a bright red rash on my hands, face, neck, chest and back. And with my good bacteria all destroyed, my mouth was filled with thrush, and my gums, tongue, inside the mouth, and lips all felt like they had been burned raw. Yet through all of this God gave me two special blessings. I was blessed to have no nausea at all and I was so fatigued that as the painkillers took effect, I would sleep through until the pain woke me up again. Sleep is a tremendous blessing from God!
I was admitted to the hospital with a fever last Wednesday in the early hours of the morning. …
I survived the harsh chemo and lived through it. and now it is time for me to suffer through the results of the chemo. I have severe leg pain from my mid thigh to my heels. This is neuropathy caused by the chemo. I have been on special pills for the nerve pain, but they aren’t working yet. I hear it can take a couple of weeks before these pills handle the pain. For now I am just suffering and pretty much bed ridden. I praise God for a chance at life, but I also ask for His help to bear the pain.